Use of prednisone and Kaposi sarcoma

Question

Hello Doctor

I just started my treatment with antiretrovirals 6 weeks ago, with Truvada and Issentress. Before I started Kaposi Sarcoma appeared on my skin in my face, back and legs. The biggest one is in the legs. Since I started treatment no new lesions have appeared, just little spots around the previous ones, but much smaller and in clearer colors.

The next week I'll take some tests because me and my doctor are afraid that some internal lesions have appeared, because I have voice issues that started around the same time the sarcoma appeared. I have no other signs of internal lesions, there is no bleed when I go to the bathroom, I can breathe properly and have no pain of any kind in other organs,

My doctor prescribed me with prednisone to see if it can help me with the voice issues because it has anti inflammatory properties, but I have read that it is bad for de cd4 cell count and that it can increase the damage of the Kaposi sarcoma. The dosis he prescribed is 25 mg he first two days, 12.5 mg the next five days, and 5 mg for other 7 days.

What do you think about it? I don't want the Kaposi sarcoma to get worse.

Than you for your time .

Answer

Hello and thanks for posting.

While prolonged use of corticosteroid medications, like prednisone can cause many problems, it's perfectly ok to use them in the setting of HIV or AIDS, especially when the individual (like you) is on good HIV treatments. Shorter term use (typically less than 2 or 3 weeks) isn't a problem, and for people who have severe Pneumocystis pneumonia, is actually strongly recommended.

I also agree with your current healthcare approach- you're on an excellent, and highly recommended initial ART treatment. With ART, your KS lesions should resolve and hopefully so without the need for additional medications.

Hope that's helpful, BY